Liz Scott (Feb 2015)

20140321_Liz Scott_005C_SMALLConstipation

Constipation is a common problem for people with Parkinson’s. It is also recognised as one of the earliest symptoms of the disease and can occur years before the physical symptoms become evident. The problem is that the whole of the digestive system slows down and consequently moisture is reabsorbed leaving hard stools to be passed (reminiscent of rabbit droppings).

Treatment is aimed at keeping the stools soft and this can be achieved by a good fluid intake and a good diet with plenty of fruit, vegetables and whole grains. However, this is sometimes not enough and laxatives are required. Laxido and Movicol are powders that are mixed with water and taken on a regular basis soften the stools. They are the right balance of minerals and salts so stop the bowel from re-absorbing the moisture.

Lactulose is a syrup containing a complex sugar that the body cannot digest so again it softens the stools. Occasionally, stimulant laxatives are required to get the bowel moving.

Constipation can make you feel miserable and uncomfortable and can affect the absorption of your Parkinson’s medication. If, despite taking regular laxatives, you are still constipated or after a period of constipation you suffer from liquid diarrhoea you need to seek medical advice.

Liz Scott attended our dance group’s  Dance4Fun! session on 13 November.  She said: “When it comes to dancing, I have two left feet, but it did not matter a bit. This dance class is all about expressing yourself to music and it is so much fun.  Not only that but it is good for you too!”

Facebooktwittergoogle_plusredditpinterestlinkedintumblrmail